*** TRYPTOPHAN WARNING ***

Danny dannym at i-2000.com
Wed Jun 19 23:56:12 EST 1996


FYI:
My brother has been hospitalized on and off for the past 6 years due to
physical and mental (neuro-cognitive) disorders stemming from contaminated
Tryptophan he was taking in '89.  He developed the EMS syndrom which was a
result of the "Peak E" manufacturing process employed by Showa Denka of
Japan which did not include filtration to assure product purity.  I am
currently researching every bit of info I can find on the Net (he's been
researching library material at Stony Brook University, N.Y., where most
of the research and tests are being performed).  To date, no effective
treatment has been defined.  It has also been researched that a metabolite
of Tryptophan may be responsible for additional neuropyschological
disorders.  If anyone has any additonal pertinent info please email me.

Take care,
dannym at i-2000.com

P.S.  Here's some interesting info I've found:

--------------------------------------------------------------------------
---------------------------------------
http://www.irsociety.com/recent/tranbarr.html
INTERNET ROUNDTABLE SOCIETY'S INTERVIEW WITH DR. STEPHEN BARRETT

February 1, 1995

Pursglove: Now our conversation has certainly focused on vitamins. Explain
if you will, some of the larger or greater areas of the so-called health
food industry that has drawn your attention during your research. 


Dr. Barrett: There are hundreds of products promoted with false claims. It
seems there's a new one almost every month. We call it the supplement of
the month club. Probably the most disasterous promotion or I should say,
certainly the most disasterous promotion in modern time was the promotion
of l-tryptophan, an amino acid. This was promoted in the U.S. starting in
the late 1970's as an aid for sleeping, weight reduction, pain, and a few
other things. These claims were not only unproven but were illegal when
used in the process of selling the product. At least 26 manufacturers in
the U.S. made illegal claims for l-tryptophan. In 1989, people began
getting very, very ill with what had been a rare disease in which they had
muscle pain, weakness, and other severe symptoms. The illness, which
eventually involved more than 5,000 people, was traced to an impurity in
the l-tryptophan manufactured by a Japanese company, that supplied most of
it used in the pills distributed by manufacturers in the U.S. In "The
Vitamin Pushers" we describe how the company discovered there was an
impurity in the product but chose to let it remain, even though it didn't
know what it was. The reason they let it stay was that increasing
filtration would reduce the amount they could produce and the demand. That
is, the sales were so high that they didn't want to reduce production. As
a result, the product with its unknown and potentially unsafe ingredient
was provided to manufacturers in the U.S. More than 28 people died. More
than 25,000 were ill. Many did not recover. It was a devastating thing.
The fact of the matter is it had not been proven scientifically effective,
but it was widely promoted by the health food industry. 

--------------------------------------------------------------------------
---------------------------------------
http://www.social.com/health/ific/adult_nutr/fda-bds.html
FDA Backgrounder

Printed June 15, 1993 

L-tryptophan

In late 1989, adverse effects associated with L-trytophan, an amino acid,
heightened FDA's concerns about the safety of these supplements. People
were using L-tryptophan (listed for only limited use as a food additive)
for problems such as sleep difficulties, depression, and premenstrual
syndrome.

FDA requested a recall of L-tryptophan after published reports associated
ingestion of the substance with eosinophilia-mylagia syndrome (EMS), a
connective tissue disease characterized by often debilitating muscle pain
and skin and neuromuscular effects. More than 1,500 cases, including 38
Prevention's description of EMS symptoms; the true incidence is thought to
be much higher.

Because of safety issues associated with consumption of this amino acid,
FDA in 1990 contracted with the Federation of American Societies for
Experimental Biology (FASEB) to review the scientific literature on amino
acid supplements and to provide data on the level of safety concern that
these products present.

FASEB reported in September 1992 that safety data were inadequate to
determine safe upper levels of use for amino acids, and that consumers --
especially children, women of childbearing age, and older people -- should
not take amino acid supplements without responsible medical supervision.

--------------------------------------------------------------------------
---------------------------------------
END






More information about the Neur-sci mailing list